New York, 2005

Damaging Wind in New York, June 26, 2005

June 26, 2005 · NWS ALY · 1 event in 1 county or zone

A stationary front lay through the St Lawrence valley on June 26. The air massover eastern New York was becoming more unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A stationary front lay through the St Lawrence valley on June 26. The air massover eastern New York was becoming more unstable. An isolated severe thunderstormoccurred early in the afternoon over eastern Greene County. Damaging wind gustsuprooted trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 1:31 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 26, 1:31 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
231 PM EDT SUN JUN 26 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...A QUASISTATIONARY FRONT
CONTINUES TO LIE ACROSS FORECAST AREA. ONLY DIFFERENCE ACROSS
BOUNDARY IS DEWPOINTS. DEWPOINTS 50S AND LOW 60S ACROSS
WESTERN/CENTRAL/NORTHERN NEW YORK WHILE OVER SOUTHEASTERN NY AND
WESTERN NEW ENGLAND DEWPOINTS IN THE 70S. THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON...MAINLY OVER HIGHER TERRAIN. WITH LITTLE
IN THE WAY OF MID/UPPER LEVEL WINDS...STORMS WILL BE SLOW MOVERS AND
SOME LOCALIZED FLOODING FROM HEAVIER DOWNPOURS POSSIBLE. SPC HAS US
IN SLIGHT RISK THIS AFTERNOON SO ROGUE SEVERE CELL ALSO POSSIBLE.
LITTLE CHANGE EXPECTED FOR MONDAY AS BOUNDARY WILL ONCE AGAIN BE
FOCUS FOR DIURNAL CONVECTION.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...OVER THE PAST COUPLE OF
DAYS...THE AVIATION MODEL IS INSISTING THAT AN UPPER LEVEL
PERTURBATION WILL SET OFF FAIRLY WIDESPREAD SHOWERS AND
THUNDERSTORMS TUESDAY-THU IN THE UNCONDITIONALLY UNSTABLE AIR MASS.
THIS SYSTEM IS OVER THE SOUTHEAST US TODAY. WENT WITH GFS/PAST
FORECAST WITH CLOUDY/WET PERIOD TUE-EARLY FRIDAY. THIS FITS IN WITH
TODAYS WEATHER OVER SOUTHEAST US. WEAKENING COLD FRONT WILL CROSS
AREA ON FRIDAY. THIS HAS BEEN ADVERTISED FOR A FEW DAYS...ALTHO
FRONT SEEMS TO BE LOSING SPEED AND PUNCH WITH TIME. AT THIS TIME
STILL LOOKS LIKE IT WILL CLEAR CRUD OUT OF HERE FOR A NICE 4TH OF
JULY WEEKEND.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXCEPT LOCALIZED MVFR IN HAZE THIS AFTERNOON
AND DOWN TO 3SM IN FOG OVERNIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AND SKIES ONLY BKN050
FOR A TIME LATE THIS AFTERNOON AND THIS EVENING. WINDS N 5-10 NORTH
OF MOHAWK VALLEY AND S 5-10 SOUTH OF MOHAWK VALLEY.

&&

.HYDROLOGY...
WATERWAYS ARE MAINLY NEAR SEASONABLE NORM...QUARTER TO HALF BANK
FULL.  HOWEVER...LAKE GEORGE AND SCHROON RIVER REMAIN ABOVE
NORMAL...BUT ARE RECEDING.  ANY THUNDERSTORMS TODAY AND TONIGHT WILL
SCATTERED.  FLOODING FROM RAINFALL IS UNLIKELY ON RIVERS FOR SEVERAL
DAYS.  HOWEVER...THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL IN
ANY THUNDERSTORMS THAT DEVELOP. SOME LOCALIZED FLOODING FROM HEAVIER
DOWNPOURS POSSIBLE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SND
Hazardous weather outlook, Jun 26, 11:36 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1236 PM EDT SUN JUN 26 2005

CTZ001-013-MAZ001-025-NYZ041-043-048>054-058>061-063>066-084-
VTZ013>015-271100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN ULSTER NY-
WESTERN WINDHAM VT-
1236 PM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THUNDERSTORMS ARE MOST LIKELY TO OCCUR IN THE VICINITY
OF A WEAK FRONTAL BOUNDARY FROM CENTRAL NEW ENGLAND INTO THE UPPER
HUDSON RIVER VALLEY AND NORTHERN CATSKILL MOUNTAINS. THUNDERSTORMS
MAY CONTAIN WIND GUSTS TO NEAR 60 MILES AN HOUR...AND HAIL EXCEEDING
THREE QUARTERS OF AN INCH IN DIAMETER. THUNDERSTORMS MAY CONTAIN VERY
HEAVY RAINFALL AS WELL AND MAY MOVE SLOWLY.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT...AND
AGAIN TUESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

NYZ032-033-038>040-042-047-082-083-271100-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN WARREN NY-SCHOHARIE NY-SOUTHEAST WARREN NY-
SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
1236 PM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS AND THE MOHAWK
VALLEY.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW THUNDERSTORMS MAY
CONTAIN WIND GUSTS TO NEAR 60 MILES AN HOUR...AND HAIL EXCEEDING
THREE QUARTERS OF AN INCH IN DIAMETER. THUNDERSTORMS MAY CONTAIN VERY
HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT...AND
AGAIN TUESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 26, 1:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
224 PM EDT SUN JUN 26 2005

NYZ042-043-261900-

...A STRONG THUNDERSTORM MOVING INTO NORTHEASTERN WARREN AND AND
EXTREME NORTHERN WASHINGTON COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR ROGERS ROCK CAMPGROUND...OR ABOUT 18 MILES NORTH OF
WHITEHALL...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF SILVER BAY AND 9 MILES NORTHEAST OF SABBATH DAY
POINT BY 230 PM EDT
PUTNAM BY 235 PM EDT
PUTNAM STATION BY 240 PM EDT
8 MILES NORTHEAST OF OTTENBURGS RAMP...9 MILES NORTHEAST OF CLEMONS
AND 9 MILES NORTHEAST OF DRESDEN CENTER BY 245 PM EDT
8 MILES NORTH OF LOW HAMPTON BY 300 PM EDT

RAINFALL RATES MAY APPROACH ONE AND A HALF TO TWO INCHES PER HOUR
WITH THIS STORM.

TAW/GG
Special weather statement, Jun 26, 1:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
241 PM EDT SUN JUN 26 2005

NYZ051-052-059-261930-

...STRONG THUNDERSTORMS IN SOUTHERN ALBANY AND EASTERN GREENE
COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED 10 MILES WEST OF COXSACKIE...OR ABOUT 12 MILES NORTHWEST OF
CATSKILL...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
COXSACKIE BY 325 PM EDT
ATHENS AND CATSKILL BY 330 PM EDT

RAINFALL RATES MAY APPROACH ONE TO ONE A HALF INCHES AN HOUR.

TAW/GGG

The radar

The Albany radar (KENX), 32 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 26, 1:45 PM EST
Where
Greene County, Cairo
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.300, -74.000

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459618.